Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 29, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 31, 2018, 3:46 PM EDT for Henry County, Rush County, Indiana. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 3:46 PM EDT (19:46 UTC)
- Expired
- May 31, 2018, 4:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Henry County, IN, Rush County, IN
The radar
The Indianapolis radar (KIND), 80 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 3:56 PM EDT | TSTM WND DMG | 3 Ssw New Castle, IN | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3 SSW NEW CASTLE. SEVERAL LARGE LIVE TREE LIMBS 2-3 IN DIAMETER AND 3-4 FEET LONG WERE BLOWN DOWN NEAR SR 3 AND CR 300 S. TIME ESTIMATED FROM RADAR. |
| May 31, 3:56 PM EDT | TSTM WND DMG | 3 Ssw New Castle, IN | SEVERAL LARGE LIVE TREE LIMBS WERE BLOWN DOWN NEAR SR 3 AND CR 300 S. TIME ESTIMATED FROM RADAR. |
| May 31, 3:59 PM EDT | TSTM WND DMG | 1 N Lewisville, IN | DEAD TREE ACROSS SR 103. TIME ESTIMATED FROM RADAR. |
| May 31, 3:59 PM EDT | TSTM WND GST 50 | 2 Nw Straughn, IN | DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 11:31 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
962
WUUS53 KIND 311946
SVRIND
INC065-139-312030-
/O.NEW.KIND.SV.W.0029.180531T1946Z-180531T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
346 PM EDT THU MAY 31 2018
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northern Rush County in central Indiana...
Henry County in east central Indiana...
* Until 430 PM EDT.
* At 346 PM EDT, a severe thunderstorm was located 7 miles west of
New Castle, or 17 miles west of Cambridge City, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
New Castle, Knightstown, Carthage, Spiceland, Sulphur Springs,
Mooreland, Lewisville, Mount Summit, Straughn, Dunreith, Cadiz,
Springport, Greensboro, Summit Lake State Park and Mays.
This includes Interstate 70 between mile markers 118 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3987 8522 3979 8522 3979 8530 3974 8530
3970 8563 3979 8563 3979 8552 4005 8549
4004 8521 3987 8521
TIME...MOT...LOC 1946Z 267DEG 29KT 3988 8549
HAIL...1.00IN
WIND...60MPH
$$
PUMA2 follow-up statements
763
WWUS53 KIND 312001
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
401 PM EDT THU MAY 31 2018
INC065-139-312030-
/O.CON.KIND.SV.W.0029.000000T0000Z-180531T2030Z/
Rush IN-Henry IN-
401 PM EDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN RUSH AND HENRY COUNTIES...
At 401 PM EDT, a severe thunderstorm was located over New Castle, or
11 miles northwest of Cambridge City, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
New Castle, Spiceland, Sulphur Springs, Mooreland, Lewisville, Mount
Summit, Straughn, Dunreith, Cadiz, Greensboro and Summit Lake State
Park.
This includes Interstate 70 between mile markers 118 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3987 8522 3979 8522 3979 8530 3974 8530
3975 8546 3979 8552 3997 8549 4004 8544
4004 8521 3987 8521
TIME...MOT...LOC 2001Z 262DEG 25KT 3988 8537
HAIL...1.00IN
WIND...60MPH
$$
PUMA722
WWUS53 KIND 312022
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
422 PM EDT THU MAY 31 2018
INC065-139-312032-
/O.EXP.KIND.SV.W.0029.000000T0000Z-180531T2030Z/
Rush IN-Henry IN-
422 PM EDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSH AND HENRY
COUNTIES WILL EXPIRE AT 430 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 600 PM EDT for
central Indiana.
LAT...LON 3987 8522 3979 8522 3979 8530 3974 8530
3975 8546 3979 8552 3997 8549 4004 8544
4004 8521 3987 8521
TIME...MOT...LOC 2022Z 267DEG 29KT 3989 8516
$$
50What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:46 PM EDT, 1 hour earlier.
Area forecast discussion, May 31, 2:46 PM EDT, 1 hour before
Area Forecast Discussion National Weather Service Indianapolis IN 246 PM EDT Thu May 31 2018 .UPDATE... The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below. && .SYNOPSIS... Issued at 240 PM EDT Thu May 31 2018 A cold front is expected to move through the area on Friday. Another frontal system may affect the area by Saturday night and Sunday. In the wake of the weekend system, high pressure will move into the area for the early to middle parts of next week. && .NEAR TERM /Rest of This Afternoon and Tonight/... Issued at 240 PM EDT Thu May 31 2018 Mid level vorticity lobe currently moving through southern Indiana at this time, associated with a large convective cluster. Elsewhere, isolated convection is present over the rest of the area as convective temperatures are reached. Short term models suggest the mid level vorticity lobe will reach the far southeast zones by 312000Z-312100Z. Should see organized convective activity over the southern zones for a couple more hours, with a diminishing trend after that as the vorticity lobe passes off to the east. Threat for high winds along the leading edge of the convective activity. Could be some additional convective development through this evening as the trailing vorticity tail hangs back across central Indiana. Progged 925-850mb flow is somewhat favorable for this to happen. Another vorticity center currently over Missouri is expected to begin moving into the local area after about 010400Z. At this time, not sure as to amount of convection that may be associated with this feature later tonight, given that the air mass will probably be worked over quite a bit from current activity. However, model guidance suggests some lapse rate recovery is possible late tonight. Based on above, will keep high PoPs going over the southern zones through late this afternoon, and go with chance PoPs though tonight over the rest of the area. Low level thicknesses suggest the GFS MOS lows tonight look reasonable. && .SHORT TERM /Friday through Sunday/... Issued at 240 PM EDT Thu May 31 2018 Diffuse cold front is expected to drop through the area during the day Friday. Model data suggest not a lot of organized lift associated with this front, although there may be some upper support present due to a trough passing through the Great Lakes. Will keep some chance PoPs going on Friday ahead of the front. Will keep some chance PoPs going into Friday evening over the southeast zones as the front may still be in the process of moving through those areas. Dry conditions expected on Saturday as surface high pressure noses into the area from the Great Lakes. Another upper trough is progged to drift through the northern Plains and into the Midwest by Sunday. Will bring PoPs back into the forecast by Saturday night and Sunday. Progged low level thicknesses suggest the GFS MOS highs for Friday may be a little on the warm side. Will nudge the guidance highs down a bit in that period. The remainder of the periods look OK for now. && .LONG TERM /Sunday Night Through Thursday/... Issued at 225 PM EDT Thu May 31 2018 Models are close enough that the model blend initialization was accepted for most items. Central Indiana will remain in northwest flow aloft during the long term, which will lead to a period of near normal temperatures. The GFS looks overdone with an upper low moving in on Monday, so ignored it. Thus went with a dry forecast through the long term with high pressure in control at the surface for most of the period. Of course in northwest flow there is always a chance a short wave could develop and bring a shower chance, so will have to continue to watch for later developments. && .AVIATION (Discussion for the 311800Z TAF Issuance)... Issued at 1248 PM EDT Thu May 31 2018 MVFR conditions expected at times, mainly this evening and overnight. Convection likely to impact southern sites at times through the evening. First round of thunderstorms looks to impact mainly KHUF and KBMG early in the period, with widely scattered convection elsewhere. Then there will be a lull before another thunderstorm complex moves in late this afternoon into this evening. More uncertainty exists with this second complex with questions of how the first round will have removed some instability. Tried to time the best chances for thunderstorms by using TEMPO or VCTS as appropriate. Amendments will likely be needed as trends become clearer. Overnight there looks to be a period of MVFR ceilings, which will lift and scatter out Friday morning. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....50 AVIATION...50
Hazardous weather outlook, May 31, 3:29 AM EDT, 12 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 329 AM EDT Thu May 31 2018 INZ021-028>031-035>049-051>057-060>065-067>072-011000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 329 AM EDT Thu May 31 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Showers and thunderstorms will redevelop this afternoon. Some of these storms could be strong or severe late this afternoon and evening, especially south of Interstate 74. An isolated tornado can not be ruled out south of Carlisle and Bedford. Hazards: Damaging winds, large hail, isolated tornadoes, brief heavy rain and cloud to ground lightning. Timing: Mainly late this afternoon and evening. Discussion: A frontal system and upper wave will move through central Indiana tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: A pair of frontal systems will bring a chance of thunderstorms to central Indiana Friday and Friday evening and again Saturday night through early afternoon Sunday. Severe storms are not expected. However, any storm can produce brief heavy rain, gusty winds and cloud to ground lightning. Discussion: A pair of cold fronts will result in the threat for early and late weekend thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, May 31, 3:31 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
331 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG NORTH VERNON 39.01N 85.63W
05/31/2018 JENNINGS IN TRAINED SPOTTER
UTILITY LINES AND TREES/LIMBS DOWN. DELAYED
REPORT.
&&
BHHLocal storm report, May 31, 3:33 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
333 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND GST 2 NE MCCORDSVILLE 39.93N 85.90W
05/31/2018 M61 MPH HAMILTON IN TRAINED SPOTTER
ACCOMPANIED BY 3/4-INCH HAIL.
&&
BHHLocal storm report, May 31, 3:34 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
334 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL 2 NE MCCORDSVILLE 39.93N 85.90W
05/31/2018 E0.75 INCH HAMILTON IN PUBLIC
ACCOMPANIED BY MEASURED 61 MPH WIND.
&&
BHHLocal storm report, May 31, 3:41 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
341 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST 2 NE GREENWOOD 39.63N 86.09W
05/31/2018 M52 MPH JOHNSON IN AWOS
AT GREENWOOD MUNICIPAL AIRPORT.
&&
BHHLocal storm report, May 31, 3:43 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
343 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TSTM WND DMG INDIANAPOLIS 39.78N 86.15W
05/31/2018 MARION IN UTILITY COMPANY
3200 POWER OUTAGES IN MARION COUNTY.
&&
BHHLocal storm report, May 31, 3:46 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
346 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM TSTM WND GST 3 ESE FAIRLAND 39.58N 85.80W
05/31/2018 M56 MPH SHELBY IN ASOS
AT SHELBYVILLE MUNICIPAL AIRPORT.
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:08 PM EDT | Severe Thunderstorm Warning | IND | Knox | 52 min |
| May 31, 12:48 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Knox | 42 min |
| May 31, 1:01 PM EDT | Tornado Warning | IND | Daviess | 14 min |
| May 31, 1:09 PM EDT | Severe Thunderstorm Warning | IND | Martin | 36 min |
| May 31, 1:18 PM EDT | Severe Thunderstorm Warning | IND | Greene, Sullivan | 42 min |
| May 31, 1:24 PM EDT | Severe Thunderstorm Warning | IND | Greene, Lawrence, Monroe | 36 min |
| May 31, 1:48 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson, Monroe | 42 min |
| May 31, 2:24 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Jackson, Jennings | 36 min |
| May 31, 2:51 PM EDT | Special Weather Statement | IND | Marion | 24 min |
| May 31, 2:55 PM EDT | Special Weather Statement | IND | Hendricks | 35 min |
| May 31, 3:12 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Madison, Marion | 33 min |
| May 31, 3:36 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Henry, Madison | 39 min |
| May 31, 4:21 PM EDT | Special Weather Statement | IND | Randolph | 39 min |
| May 31, 7:13 PM EDT | Special Weather Statement | IND | Fountain | 47 min |
| May 31, 7:23 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Vermillion, Warren | 52 min |
| May 31, 7:25 PM EDT | Special Weather Statement | IND | Carroll | 35 min |
| May 31, 7:31 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion | 44 min |
| May 31, 7:50 PM EDT | Special Weather Statement | IND | Tippecanoe | 25 min |
| May 31, 7:56 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke | 23 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.